Morbilliform drug eruption

Morbilliform drug eruption

Chris Schach

Author Bio -

 Key Points
*Most common form of drug reaction, appearing initially on the trunk and spreading symmetrically to the limbs and neck
*Caused by a hypersensitivity reaction to certain drugs, typically antibiotics
*Consists of a widespread rash of pink/red macules or papules, which may coalesce into sheets

Morbilliform drug eruptions are the most common form of drug reaction. The condition initially appears on the trunk and spreads in a symmetrical pattern to the limbs and neck, and presents as a widespread rash of pink/red macules or papules, similar to other viral exanthems such as Measles or Rubella. The rash may coalesce into sheets, and may spread to involve the entire body. Rashes which appear on the legs may be purple in color, and may be have differing appearances on the extremities, including annular, hive-like or mixed appearance. The condition may also be accompanied by itching or moderate fever.

Morbilliform drug eruptions are caused by a hypersensitivity reaction to certain drugs, and are typically associated with antibiotics and NSAIDs, but may be caused by a wide variety of medications, including herbal supplements.

Differential Diagnosis (Other conditions with similar appearance)
Acute Febrile Neutrophilic Dermatosis
Measles
Contact Dermatitis
Pityriasis rosea
Erythema
Psoriasis
Rubella

Diagnosis
Key Points
*Diagnosis based on appearance of symptoms in conjunction with taking a new medication
*Skin biopsy and/or blood tests may be performed to determine if allergies exist and to rule out other similar-appearing conditions

Initial diagnosis is based on the appearance of symptoms in conjunction with the administration of a new medication. Health care professionals will then perform biopsies of the affect area or blood tests to determine if allergies exists, to what drug the reaction is attributable, and to rule out other, similar appearing conditions.

Treatment
*Severe cases with widespread coverage should be treated by health care professionals or emergency medical care
*For mild cases, several self care treatments may help in alleviating symptoms
*Once determined, the causal medication should cease to be administered
*Symptoms may take up to 3 weeks to disappear completely
OTC Options: cortisone creams, topical antibiotic ointments, oral antihistamines, calamine lotion

Morbilliform drug eruptions are best treated by stopping administration of the causal medication. In the case of mild reactions, administration of oral Antihistamines, a cool shower or application of cool compresses to the affected area, and the use of calamine lotion can relieve symptoms.

It is recommended that health care professionals or emergency medical care be sought immediately in the case of severe reactions. Once diagnosis is established, doctors may use cortisone creams and antihistamines to treat symptoms. It may take 5-10 days to see an improvement of symptoms, and up to 3 weeks for them to disappear completely.

Related Images

View the embedded image gallery online at:
https://ozarkderm.com/morbilliform-drug-eruption#sigProIda864482371
More in this category: « Milium, milia Morphea »
facebook_page_plugin